Attention-deficit/hyperactivity disorder is one of the most common neurodevelopmental disorders of childhood, affecting millions of American children annually, according to the Atlanta-based Centers for Disease Control and Prevention.
» RELATED: Does my child have ADHD? Things to know about the condition
While the causes and risk factors of the disorder are unknown, researchers are studying how brain injury, exposure to lead and other environmental factors during pregnancy, alcohol/tobacco use during pregnancy, premature delivery and low birth weight may be linked to ADHD.
But new research published this week in the Journal of the American Medical Association suggests frequent technology among teens may also lead to common ADHD symptoms.
The new study out of the University of California, Los Angeles and the University of Southern California features data on 2,587 15- and 16-year-olds in 10 Los Angeles County high schools.
Researchers assessed the students’ self-reported high-frequency use of 14 different digital media activities, such as social media, texting, video streaming or online chatrooms during a 24-month follow-up.
Approximately 9.5 percent of the children who reported frequent use of half of the platforms and 10.5 percent who reported using all 14 platforms frequently showed new signs and symptoms of ADHD.
Compared to others, students who reported using multiple types of digital media multiple times a day were about twice as likely to report new ADHD symptoms over the 24-month follow-up.
Still, about 4.6 percent of the students who were not frequent users of any digital activity also showed symptoms.
“Among adolescents followed up over 2 years, there was a statistically significant but modest association between higher frequency of digital media use and subsequent symptoms of ADHD,” researchers concluded.
But that doesn’t necessarily mean digital media use causes ADHD. “Further research is needed to determine whether this association is causal,” study authors wrote.
Read the full study at jamanetwork.com.